Abstract

Background: Aseptic meningitis is a rare and significant complication of intravenous immunoglobulin (IVIg) therapy. The true incidence is unknown as there are a number of case reports and few thorough reviews. Some have suggested the incidence being 0-1% with one reported exception of 11% in the literature. It is important to recognize this condition clinically, as it often mimics infectious meningitis. To determine the true incidence and natural history of IVIg-induced aseptic meningitis, we conducted a retrospective review and case series at a single tertiary care centre by two separate methods. For this study, IVIg-induced aseptic meningitis was defined as: headache with meningismus or a deterioration in mental status after receiving IVIg, with or without accompanying fever, nausea, vomiting, pharyngitis, photophobia, and/or diarrhea (as per the Transfusion Transmitted Injuries Surveillance System of the Public Health Agency of Canada). IVIg headaches alone were not included in our review.

Method: We performed a retrospective review of all cases of IVIg-induced aseptic meningitis at London Health Sciences Centre (LHSC) from January 1, 2008 to December 31, 2013. During the study period, the initial method was to evaluate all reported transfusion reactions (as per the Transfusion Reaction Course [TRAC] system for reporting) to identify possible or probable aseptic meningitis due to IVIg. Subsequently, in our second method, we reviewed and cross-referenced all documented IVIg infusions and all lumbar punctures performed at LHSC during the study period. All patients with both IVIg infusions and lumber punctures were identified and further chart review was performed to determine if these patients had aseptic meningitis due to IVIg. We report on our identified cases of IVIg-induced aseptic meningitis, identify the true incidence, and speculate on the natural history of this condition.

Results: During our study period, a total of 1921 IVIg infusions (554,566 g) were administered, with major indications being: chronic inflammatory demyelinating polyneuropathy (25.7%), primary immune deficiency (14.1%), other (primarily rheumatologic indications – 13.9%), multifocal motor neuropathy (10.4%), and adult immune thrombocytopenia (7.4%). 8 cases of aseptic meningitis were reported to the transfusion laboratory by the first method, with no additional cases identified by the second method, which gave us an overall incidence of 0.42%. Indications included: aplastic anemia (1/8), immune thrombocytopenia (3/8), chronic inflammatory demyelinating polyneuropathy (1/8), autoimmune hemolytic anemia (1/8), primary immune deficiency (1/8), and myasthenia gravis (1/8). As per our case series, IVIg-induced aseptic meningitis is an uncommon complication of unknown etiology that seems to affect all ages, with no relation to the underlying indication for IVIg. The only predisposing factor seen in our cohort may be a prior exposure to blood products, but other risk factors such as migraines, immune dysregulation, and dose and rate of infusion have been reported in the literature. In this study, patients presented with symptoms within 24-48 hours of IVIg infusion, and were treated with antibiotics initially due to the clinical resemblance and suspicion of bacterial meningitis. However, symptoms self-resolved within 5-7 days. This condition appears to be non-fatal; therefore, treatment is purely supportive, with subsequent IVIg infusions likely requiring premedication or possibly a switch in formulation.

Conclusion: In this review of IVIg-induced aseptic meningitis over a 6 year period in a tertiary care centre, we identify a more robust incidence of 0.42% for this condition (consistent with most previous reports). Though this condition can be under-recognized, all possible cases were identified with a rigorous TRAC system for reporting reactions and by using two different methods. Furthermore, we speculate on the natural history of this condition based on our 8 identified cases. Given that this complication can mimic infectious meningitis and cause considerable morbidity, we hope that physicians will be aware of, and recognize, this rare but important complication of IVIg therapy.

Disclosures

No relevant conflicts of interest to declare.

Author notes

*

Asterisk with author names denotes non-ASH members.